Alabama, 2003

Flash Flood in Alabama, May 18, 2003

May 18, 2003 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 18, 6:20 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 18, 6:20 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 AM CDT SAT MAY 17 2003

HAVE UPDATED TO INCLUDE FFA ACROSS CENTRAL PORTIONS OF FORECAST
AREA.  RAINFALL HAS PERSISTED IN THE AREA...AND HAS NOT SHIFTED TO
THE EAST AND DECREASED AS EXPECTED.  WITH ADDITIONAL RAIN
CONTINUING TO DEVELOP AND SPREAD NORTHEAST FLASH FLOODING A DEFINITE
POSSIBILITY.  NORTHWEST SECTIONS REMAIN RAIN FREE AT THIS TIME...
BUT IF REDEVELOPMENT OCCURS THAT AREA NEXT SHIFT MAY NEED TO
EXTEND WATCH TO COVER NORTHWEST COUNTIES OF CWA.

.BHM...FLASH FLOOD WATCH TODAY ALZ017>021-023>028-030>036-039>041-
182300-
Hazardous weather outlook, May 18, 6:20 AM CST, 1 hour 40 minutes before
ALZ011>015-017>050-181445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 AM CDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

THE UPPER LEVEL LOW TO OUR WEST RESPONSIBLE FOR THE RAIN AND
THUNDERSTORMS OF THE LAST SEVERAL DAYS IS EXPECTED TO WEAKEN AS IT
GRADUALLY SLIDES TO THE CENTRAL GULF COAST.  HOWEVER...DUE TO THE
ABUNDANT MOISTURE...HEAT OF THE DAY...AND THE PROXIMITY OF THE UPPER
LEVEL LOW...SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
THE FORECAST AREA...MAINLY ALONG AND SOUTHEAST OF THE INTERSTATE 59
CORRIDOR.

AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR A BROAD CORRIDOR
OF COUNTIES EXTENDING FROM SOUTHWEST TO NORTHEAST ACROSS THE FORECAST
AREA.  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM THROUGHOUT THE
DAY...AND MOVE FROM SOUTHWEST TO NORTHEAST ACROSS THIS CORRIDOR.
SOME LOCATIONS HAVE RECEIVED 3 TO 4 INCHES OF RAIN IN THE LAST 24
HOURS...AND ADDITIONAL RAIN CAN QUICKLY CAUSE FLOODING PROBLEMS.
OTHERWISE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
SOUTHEASTERN THIRD OF THE FORECAST AREA TODAY.  THE PRIMARY HAZARDS
FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED TODAY.

The radar

The Birmingham radar (KBMX), 44 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
May 18, 8:00 AM CST to 11:00 AM CST
Where
Jefferson County, Countywide
Property damage
$17,000
Reported by
EMERGENCY MANAGER
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

A few creeks and streams flooded across Jefferson County. This caused several roads to become temporarily impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361194.